T Nation

Blood Pressure Medication


#1

I have had on-again, off-again issues with high blood pressure for a while now. I weigh around 250 lbs, not sure of my body fat percentage. 51 inch chest, 18 1/2 inch arms or so, waist is a little over 40 inches, so I could definitely lose some fat. I know all the various methods one can approach for lowering the BP. The question is more about the medication. I have a history of trying both Bennicar and Lisinopril, both for a pretty short period of time.

I usually felt worse taking those than I did from any symptoms from HBP. I need to up the cardio and try one last time to get this down naturally before taking medicine again, but I sometimes wonder if I am destined to take medicine because it can get pretty high sometimes.

Does anyone take any medicine that has helped them and not affected anything at all; i.e. workouts are the same, can take any supplement, etc? Nothing would make me happier to take a simple pill and get the BP down without side effects, but it seems hard to do.


#2

My mom had high blood pressure, and was seeking homeopathic remedies - LOL! I put a stop to that because while I think it's fine they use that voodoo for allergies, when it comes to something that is potentially life threatening I draw that line.

Anyway, first of all, have you address your diet and training? You know that fixing the root of the problem rather than treating the symptoms is the proper way to fix a problem, right?

Also, BBB recommended to me a CoQ10 protocol to regenerate the mitochondria in the cells. 300mg a day, split into 3 doses for 3 months.

Honestly, my mom hasn't had a problem since - I would suggest you give it a try (after making sure you're eating the right foods first).


#3

You don't say how bad your HTN is or how long you've had it, but having high BP is not something to be taken lightly. First thing to realize is that there is no such thing as a side effect free drug or supplement. The magnitude of the side effects vary, however. Second, you need to evaluate your priorities (is not having a stroke or going on dialysis later in your life important to you?). One does not feel the effects of high blood pressure unless it is truly out of hand, like >200/100, which might cause a headache, visual changes, etc. It's the long term effects that will get you. Since you know all the methods of lowering BP, I suggest you do that while you start back up on your ace inhibitor or arb, or at try something like amlodipine or chlorthalidone, until your techniques have you in the normal range.


#4

What's keeping you from losing a few pounds? 40 inches isn't that much, but if you lose 3 or 4, you'll probably solve your BP problems. Without any side effects.


#5

i take a small dose of a BP med for arrythmias (mentioned my heart problem in a few other threads). it really doesn't affect my workouts at all, but i do have to be careful about what supps i take. i can't have anythign with caffeine (related to heart problem, not BP meds), and things like grapefruit and piperine can't be eaten/taken anywhere near the same time as my meds due to absorption issues. the med i'm taking is metoprolol XL (extended release).

in response to "Nothing would make me happier to take a simple pill and get the BP down without side effects, but it seems hard to do. ", just make sure you talk to your doctor and understand that treating the symptoms rather than the cause isn't always the answer. health is always more important than physique.


#6

Agree here. The root cause is most likely genetics plus the aforementioned extra lbs he is carrying. However, it would not be responsible to not treat the problem while the cause is being dealt with simultaneously. Clearly the best thing to do would be to lose the lbs from the belly, which would serve multiple purposes.


#7

Dr Davis, a cardiologist, has write a few times about how he has lowered his patients blood pressure with diet and some supplements. Good luck!

http://heartscanblog.blogspot.com/search/label/Blood%20pressure


#8

I have high blood pressure, and working on controlling it. I take 100mg of CoQ10 2@ day, and considering the 3@ day. Also easily available is Magnesium & Postassium in an asportate base, available at GNC or Vitamin Shoppe, 250 mg 3@day.. This year I tried to loose 30 lbs, got down down 22 lbs, and will go after another 22 this year. I lift three days a week light weights, and walk and/or ellipitial 6 days. Your aerobics are now much more of importance that building big muscles. There is a reason this is called a silent killer.

Do what/s right Don't let testerone get in the wrong head and do some stupid. It is really up to you.
Watch your salt until after a blood test an MD says "damn you are low on sodium".


#9

Basically, this is what it comes down to. Aside from medication, losing weight and making sure that you have a nutrient-rich balanced diet are your best bets for dealing with hypertension.

Some general nutrition reccomendations given to hypertension patients are:

  1. Caloric deficit and weight loss if you are even only 20-30 pounds overweight.

  2. Eat lots of fruits and veggies (eg. 3-4 fruits and 5-6 veggies/day)

  3. Reduce consumption of heavily processed and salted foods (fried foods, packaged foods, etc).

  4. Ensure adequate intake of liquid oils(eg. fish, nuts, liquid oils such as EVOO).

  5. Otherwise, the diet can contain various amounts meat, dairy, whole grains, and legumes in amounts dependent on your specific circumstances. If you continue taking medications for hypertension or other conditions, watch out for interactions between certain drugs and foods that may inc. your blood pressure.

I know this is some general advice but it is similar to a lot of recommendations doctors give and what the research seems to support (similar to the DASH diet guidelines, which you should consider looking into).


#10

I take Atenolol 50mg. I feel fine with it. No side effects that I can tell other than when I do cardio it takes a while for me to raise my heart rate.


#11

x2 -> if you love your kidney don't take HBP lightly, do seek a treatment for it.


#12

Looks like I will be giving Amlodipine a try, calcium channel blocker. I am not extremely well researched on this class, but I know calcium is needed for muscle contracttion, so I hope this will not be negatively impacting the workouts.


#13

Per a recent Dr. Oz show, I moved my magnesium/pottassium, and the high blood pressure medication to 'just before bed time'. His idea is that we tend to have blood pressure increase upon waking, so that is the best time to have the medication and supps already in your body and circulating.


#14

I'm 51 and have been treated since I was 17. Its the family gift. Benicar I have found to be the best BY FAR, zero sides. My insurance recently quit paying for it. My guess is because it worked. Good luck.


#15

My guess is because it's brand only and there's other generics out there... not saying that they work but from what I hear Benicar works wonders as some patients have said.


#16

Been on Amlodipine for two days now. No noticeable differences yet, positive or negative, although I may be feeling slightly bettter, hard to judge. It is a pretty small dose too, 2.5 mgs. The BP for some reason just went up like crazy this week, not really sure why. I didn't do anything out of the ordinary.

The bottom number read over 100 several times, so that is why I was more open to medicine, since I was freaking out. I was sick with a bad cold last week, but doc says that would not spike the BP by itself. See how things are in the gym next week.


#17

Been on Amlodipine now for a week. Small dose at first, 2.5 mgs. No noticeable difference and the BP was still quite high from time to time. Increased the does to 5 mgs two days ago and it was down to 125 over 79 this morning, so not too bad. I still don't want to stay on it forever though. I can't tell if anything is affected in the gym yet. I read somewhere that this drug can restrict blood flow to muscles, which concerns me, but it is also a vasodiolator, so not quite sure. I usually feel pretty pumped still the day after a workout if it was intense, but am feeling kind of flat today.

I wonder too about the pre-workout energy drinks. I know those are obviously not good for high BP, but I wonder how the meds would affect them. Can one still benefit from energy drinks without blood pressure temporarily spiking?


#18

paulypaul,

per bodyweight I think 2.5 mg dosage is to low, as my mom takes 5 mg per day and she is only 40 kg (88 lbs). at this dosage her BP is 120/80. initially her doctor put her on 10 mg but her BP went to 100/70 and she felt dizzy and weak.
in my country the brand is norvask.

previously she took rasilez (aliskiren) but the allergic reaction (skin rash) was unbearable although the BP lowering effect is good too.

so you need to adjust the dosage and type of drug that you take to suit your body and/or condition.

i cannot comment about exercise related things ...


#19

You have hypertension, so instead of solving it you pop a pill and ask about energy drinks?

Lose some weight and stay away from caffeine.